Author Topic: EPO side effects and nursing...question  (Read 427 times)

Azmommy

  • Hero Member
  • *****
  • Posts: 1630
  • Karma: 0
EPO side effects and nursing...question
« on: July 16, 2012, 03:32:28 am »
I've never taken it before, so I decided to read up on it tonight, specifically it's side effects.  The first two websites listed side effects that I could deal with.  Headache, nausea, gastrointestinal issues, blah, blah, blah.  However, the third website listed this warning: PREGNANT WOMEN.SHOULD NOT TAKE EPO BECAUSE IT IS BELIEVED TO CHANGE THE COMPOSITION OF THE BREASTMILK.  What? I instantly thought of the number of women's posts I've read that said they were going to take EPO.  Then I thought about the number of women who have posted with supply/breastmilk issues.  So I'm curious, who has taken it and then ended up with breastfeeding issues of any kind?

loveli

  • Sr. Member
  • ****
  • Posts: 348
  • Karma: 0
Re: EPO side effects and nursing...question
« Reply #1 on: July 16, 2012, 03:43:45 am »
I didn't take it orally, but honestly, I've never had the greatest milk supply. By the end of week 2, I'm pretty much done. I spent all day pumping 2oz, that's from both my girls.

Azmommy

  • Hero Member
  • *****
  • Posts: 1630
  • Karma: 0
Re: EPO side effects and nursing...question
« Reply #2 on: July 16, 2012, 03:51:51 am »
Before throwing in the towel, have you tried fenugreek? You have to take about 12-16 a day and pump/feed a lot, but it has worked for some people.

loveli

  • Sr. Member
  • ****
  • Posts: 348
  • Karma: 0
Re: EPO side effects and nursing...question
« Reply #3 on: July 16, 2012, 04:03:50 am »
They say also taking too much fenugreek can also effect your supply too. I've never tried fenugreek, wouldn't know where to find it. I originally started off feeding directly, but her latch was really painful, so I pumped. Pumping only got me 4oz a day. I pump 20mins a side or until I don't see anymore milk. It's weird cause then I'd leak, and I get back on the pump, 5-6 drops and its dry again. I had to stop bfing cause I was having a bad bladder infection, to the point I felt my bladder was swollen and there was pressure on my urethra. Took antibiotics. By the time I got off, my supply basically dried up. I can get a drop or so, that's pretty much it.

Azmommy

  • Hero Member
  • *****
  • Posts: 1630
  • Karma: 0
Re: EPO side effects and nursing...question
« Reply #4 on: July 16, 2012, 04:18:21 am »
Bummer, you could've still nursed while taking antibiotics.  I've never heard of fenugreek decreasing supply, but I have heard of women taking it when they DIDN'T need it who have ended up with mastitis. The pump doesn't work as effectively as your baby would, but I understand we all do what we have to do.  If you decide you want to still try, check out www.llli.org for great supply tips.

Birthspring

  • Hero Member
  • *****
  • Posts: 2086
  • Karma: 0
    • Birthspring doula services
Re: EPO side effects and nursing...question
« Reply #5 on: July 16, 2012, 08:05:44 am »
Azmommy, that's intetesting because midwives and many drs recommend EPO.

Azmommy

  • Hero Member
  • *****
  • Posts: 1630
  • Karma: 0
Re: EPO side effects and nursing...question
« Reply #6 on: July 16, 2012, 01:28:47 pm »
I thought so too.  I'm going to ask my midwife on Thursday.

loveli

  • Sr. Member
  • ****
  • Posts: 348
  • Karma: 0
Re: EPO side effects and nursing...question
« Reply #7 on: July 16, 2012, 05:29:44 pm »
I think when it says composition, more likely meaning the EPO will go through the milk. That's why you should always consult with your doctors about things you take, they can pass through the breast milk and effect baby.

Azmommy

  • Hero Member
  • *****
  • Posts: 1630
  • Karma: 0
Re: EPO side effects and nursing...question
« Reply #8 on: July 17, 2012, 02:07:11 am »
I guess I took it to mean maybe change fat content or supply.  It said it's not believed to be harmful to baby, and it was specifically pregnant moms not nursing moms.  It just surprised me.  I starting reading about it because someone said it can thin the blood, increasing risk for hemorrhage.